Benzodiazepines can be misused if taken for a long time. They can also lead to overdose when combined with other sedatives, such as alcohol or opioids.
Dependency can occur when benzodiazepine levels increase. Withdrawal symptoms usually include anxiety and sleeplessness. Signs of an overdose include confusion, dizziness, falls, or slowed breathing.
Recovery from benzodiazepine misuse is possible with slowly decreased dosages, therapy, and patience. Help is available to reduce the use of benzodiazepines over time. Quitting suddenly is extremely dangerous. Consult a licensed medical professional to start your recovery.
Ativan, Klonopin, Valium, and Xanax are familiar names of benzodiazepines, which are some of the most frequently prescribed — and misused — drugs in the world. Sometimes called “benzos” or “downers,” and abbreviated as BZDs, the drugs are considered depressants because they calm, sedate, or tranquilize.
They are usually prescribed to curb anxiety or relieve insomnia. They are also approved to treat seizures and severe alcohol withdrawal symptoms. However, taking these substances for long periods of time or with alcohol, ecstasy, or opioids can increase your risk of misuse, physical injury, overdose, and death.
When taken as prescribed, benzodiazepines are effective, targeted therapies to help you address certain situations in the short term. For example, you may feel anxiety when you fly. Before you board a plane, you take your benzodiazepine dose as prescribed. The medication relieves the anxiety.
But if you continue to use the drug for months and years — even when not using it for those times you fly — you can develop a tolerance. You start to need more doses and can become dependent on the drug. With dependency comes withdrawal symptoms, which can occur shortly after the drug’s effects wear off. And dependency can occur even if you’re using it as originally prescribed.
Needing and taking more of the drug can be harmful because benzodiazepines work by pumping the brakes on the central nervous system. When misused, they can cause serious risk by slowing your breathing, putting you in a coma, or even causing death. They are especially hazardous when taken in combination with other sedatives, such as opioids.
Use only medication that you are prescribed. If you or someone you know is prescribed a benzodiazepine, take only the required amount and read the label explaining how the drug interacts with other substances. And given the high potential for misuse, explore alternative therapies for anxiety and sleep disorders before opting for a prescription for benzodiazepines.
Do you think you or someone you know has overdosed on a benzodiazepine? Call 911 immediately.
Withdrawal from benzodiazepines depends on several factors, including the type you are taking, how long you’ve been taking it, the dosage, and whether you are taking it in combination with other depressants, such as opioids or alcohol. The shorter the duration of usage and the lower the dosage, the less severe the withdrawal. Larger doses taken over longer periods tend to extend the withdrawal period.
Symptoms of withdrawal include:
Benzodiazepines and the brain. Benzodiazepines help those with anxiety and sleep problems by allowing them to relax and rest. But benzodiazepines don’t target just the area of the brain that might be causing symptoms. A benzodiazepine spreads like a heavy blanket over multiple regions of the brain, making it difficult for someone to control their perception and movement, including breathing, motor and sensory functions, and speech.
If you recognize the signs of benzodiazepine misuse or withdrawal in yourself, take a first step toward recovery by reducing your dependence on the drug. Under the care of a licensed medical professional, taper the dosage slowly and carefully. Anxiety or sleeplessness may return during this process. Lessen these side effects through physical exercise, which studies show can increase your brain’s serotonin levels and stimulate feelings of peace and relaxation.
Cognitive behavioral therapy and other behavioral therapies obtained from a licensed mental health professional can help you understand and reduce the symptoms of anxiety or sleeplessness.
Recovery from benzodiazepine dependency is achievable, and treatment works. A licensed medical professional can help you lower your dosage over time, and a mental health professional can provide therapy and other ways to relieve symptoms. Once you are established in a treatment program, you can often manage your progress independently with the ongoing support of family, friends, others in recovery, and the guidance of medical and mental health professionals.
Benzodiazepines and Opioids, National Institute on Drug Abuse, February 3, 2021
FDA Requiring Labeling Changes for Benzodiazepines, Food and Drug Administration, September 23, 2020
Flumazenil, StatPearls, September 3, 2020
Mind and Body Approaches for Stress and Anxiety, National Center for Complementary and Integrative Health, National Institutes of Health, April 2020
National Health Statistics Reports, Centers for Disease Control and Prevention, January 17, 2020
Benzodiazepine Use and Misuse Among Adults in the United States, Psychiatric Services, December 17, 2018
Benzodiazepines I: Upping the Care on Downers: The Evidence of Risks, Benefits and Alternatives, Journal of Clinical Medicine, January 30, 2018
Benzodiazepine Dependence and Its Treatment With Low Dose Flumazenil, British Pharmacological Society Journals, November 5, 2012
Benzodiazepine Dependence Among Multidrug Users in the Club Scene, Drug and Alcohol Dependence, December 1, 2011